A 45-Year-Old Man Presents to the ED With Shortness of Breath, Confusion

Share this content:
Physical examination reveals that the patient is febrile and tachypnic.
Physical examination reveals that the patient is febrile and tachypnic.

Case

A 45-year-old man with no known past medical history is brought to the emergency department by his wife for confusion and near syncope. She reports that he was complaining of some mild shortness of breath over the weekend and tried some new home remedies that he read about online, but his shortness of breath kept getting worse. This morning he woke up “acting weird” and nearly passed out trying to get to the bathroom.

On physical examination, he is febrile (temperature of 104°F) and agitated. In addition, the patient's heart rate is 150 beats per minute and irregularly irregular, his blood pressure is 80/46 mm Hg, and he is tachypnic. His skin is warm and diaphoretic. The nurse reports he has been vomiting since arriving at the hospital. Auscultation of his lungs reveals bibasilar rales. He has a mild bilateral hand tremor and lid lag, which his wife confirms is new.

Laboratory tests show a serum creatinine of 0.8 mg/dL, aspartate aminotransferase 65, alanine aminotransferase 56, and thyroid stimulating hormone <0.04. His electrocardiogram is shown below.


Electrocardiogram courtesy of George Marzouka, MD.

With regards to the rhythm shown, what would be the best choice of anticoagulation for this patient?

A. Initiate anticoagulation with intravenous heparin

B. Give one dose of enoxaparin and prepare for immediate cardioversion

C. Start a factor Xa inhibitor (eg, rivaroxaban)

D. Start a direct thrombin inhibitor (eg, dabigatran)

E. Initiate warfarin to a goal international normalized ratio (INR) of 2.0 to 3.0 and amiodarone

F. There is currently no evidence to support anticoagulation in this setting; focus on rate control with a beta-blocker

Page 1 of 2
You must be a registered member of The Cardiology Advisor to post a comment.

Sign Up for Free e-Newsletters